How JustAnswer Works:

  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.

Ask MN Psychiatrist Your Own Question

MN Psychiatrist
MN Psychiatrist, Psychiatrist
Category: Mental Health
Satisfied Customers: 792
Experience:  Physician for 17 years, adult psychiatrist for 13 years working with a wide variety of patients.
45841547
Type Your Mental Health Question Here...
MN Psychiatrist is online now
A new question is answered every 9 seconds

I am not expecting much of an answer here, but here goes: Im 45 w/ schizoaffective

Resolved Question:

I am not expecting much of an answer here, but here goes: I'm 45 w/ schizoaffective dx, that has been on meds since 27, seroquel for the last 14 yrs. I was working on a masters in classical guitar performance and the illness killed my career. I am positive that the meds affect my fine motor skills by inhibiting dopamine, is there anything I can do or take that will help. The problem with my right hand is very subtle and would not be noticed by other musicians except finger picking guitarists and harpists. I can move my index and middle fingers in the air no problem, but add the resistance of the string and fingernail and I can't play. I know its the medication because I lost my ability to play classical guitar when my Dr increased my seroquel to 600mg and now I have only taken 300mg for the last 8wks and my right is improving everyday but my positive symptoms are beginning to become noticeable. How can I take an adequate dose and lessen the unmusical trade-off?
Submitted: 2 years ago.
Category: Mental Health
Expert:  MN Psychiatrist replied 2 years ago.
Hello, I am a psychiatrist.
I'm sorry that you are having this struggle.
One option would be to try a dose of Seroquel somewhere between 300mg and 600mg daily.
Another option would be to try Clozaril (clozapine); this is another medication in that class that might not be as problematic for you with regard to muscle movement as the Seroquel is. However, people taking it can develop a problem with blood cell development, so it is necessary to have your blood checked every week the first year you're on it, and every two weeks thereafter. That is a hassle, but it is worth discussing with your doctor.
Benadryl may work if the problem is that you are having too much dopamine blockade; the easiest way to tell is to simply try some Benadryl, which is over-the-counter. However, benadryl is much more apt to work if you are experiencing muscle spasms (called dystonias) than if you are having strength problems.
It might also be well worth your while to seek out a neurologist who specializes in movement disorders (use that term when asking around); if you find one, he/she may be able to offer more help in this regard than the average psychiatrist.
Does this make sense?
Customer: replied 2 years ago.
Any idea why plucking a string would be "that different" from depressing a piano key, other than it is more punctuated. I don't have any problems with my left hand pressing down a string and can play electric with a pick, of course. I can do any repeating right hand plucking pattern except for the most important: imim or pimi (where i=index, m=middle, p=thumb.)
Expert:  MN Psychiatrist replied 2 years ago.
I'm sorry, but I don't know the answer to that.
Customer: replied 2 years ago.
Just one more question: this issue seems even to me a little idiosyncratic, but are there other musicians out there that have had problems related to psychiatric medications? Is there a history or any documentaion?I know that mellaril, navane and risperdal can or have affected my ability to play an instrument either by memory, physically or motivation/anhedonia (w/ risperdal), and that the new atypicals are much better, but I am able to find nothing about how other musicians, especially technically accomplished ones like concert pianists and violinists, are affected by their medication. Most people out there just don't care. Only your friends and family do.
Expert:  MN Psychiatrist replied 2 years ago.
I don't have any musicians in my practice now, but years ago I came across a pianist who had been put on Depakote for some mental-health-related reason; he didn't like it because he felt it impacted his ability to "hear" musical notes n his head, which made it harder for him to play. I don't know about other musicians, unfortunately.
MN Psychiatrist, Psychiatrist
Category: Mental Health
Satisfied Customers: 792
Experience: Physician for 17 years, adult psychiatrist for 13 years working with a wide variety of patients.
MN Psychiatrist and other Mental Health Specialists are ready to help you

JustAnswer in the News:

 
 
 
Ask-a-doc Web sites: If you've got a quick question, you can try to get an answer from sites that say they have various specialists on hand to give quick answers... Justanswer.com.
JustAnswer.com...has seen a spike since October in legal questions from readers about layoffs, unemployment and severance.
Web sites like justanswer.com/legal
...leave nothing to chance.
Traffic on JustAnswer rose 14 percent...and had nearly 400,000 page views in 30 days...inquiries related to stress, high blood pressure, drinking and heart pain jumped 33 percent.
Tory Johnson, GMA Workplace Contributor, discusses work-from-home jobs, such as JustAnswer in which verified Experts answer people’s questions.
I will tell you that...the things you have to go through to be an Expert are quite rigorous.
 
 
 

What Customers are Saying:

 
 
 
  • I can go as far as to say it could have resulted in saving my sons life and our entire family now knows what bipolar is and how to assist and understand my most wonderful son, brother and friend to all who loves him dearly. Thank you very much Corrie Moll Pretoria, South Africa
< Last | Next >
  • I can go as far as to say it could have resulted in saving my sons life and our entire family now knows what bipolar is and how to assist and understand my most wonderful son, brother and friend to all who loves him dearly. Thank you very much Corrie Moll Pretoria, South Africa
  • I thank-you so much! It really helped to have this information and confirmation. We will watch her carefully and get her in for the examination and US right away if things do not improve. God bless you as well! Claudia Albuquerque, NM
  • Outstanding response time less than 6 minutes. Answered the question professionally and with a great deal of compassion. Kevin Beaverton, OR
  • Suggested diagnosis was what I hoped and will take this info to my doctor's appointment next week.
    I feel better already! Thank you.
    Elanor Tracy, CA
  • Thank you to the Physician who answered my question today. The answer was far more informative than what I got from the Physicians I saw in person for my problem. Julie Lockesburg, AR
  • You have been more help than you know. I seriously don't know what my sisters situation would be today if you had not gone above and beyond just answering my questions. John and Stefanie Tucson, AZ
  • I have been dealing with an extremely serious health crisis for over three years, and one your physicians asked me more questions, gave me more answers and encouragement than a dozen different doctors who have been treating me!! Janet V Phoenix, AZ
 
 
 

Meet The Experts:

 
 
 
  • Dr. Keane

    Therapist

    Satisfied Customers:

    1262
    Clinical Psychology PhD, Licensed Professional Counselor with experience in marriage/family, teens and child psychology.
< Last | Next >
  • http://ww2.justanswer.com/uploads/DR/Dr.Keane/2013-8-20_204325_drkeane.64x64.jpg Dr. Keane's Avatar

    Dr. Keane

    Therapist

    Satisfied Customers:

    1262
    Clinical Psychology PhD, Licensed Professional Counselor with experience in marriage/family, teens and child psychology.
  • http://ww2.justanswer.com/uploads/RE/resolutions66/2011-1-17_05728_IMG8202smilingeditedforJustAnswer.64x64.jpg Elliott, LPCC, NCC's Avatar

    Elliott, LPCC, NCC

    Psychotherapist

    Satisfied Customers:

    5024
    35 years of experience as a Licensed Professional Clinical Counselor, National Certified Counselor and a college professor.
  • http://ww2.justanswer.com/uploads/formybunch/2010-12-06_191055_img_0975.jpg Kate McCoy, M.Ed, NBCC, LPC's Avatar

    Kate McCoy, M.Ed, NBCC, LPC

    Therapist

    Satisfied Customers:

    3733
    Over 20 years experience specializing in anxiety, depression, drug and alcohol, and relationship issues.
  • http://ww2.justanswer.com/uploads/DR/DrAkiraOlsen/2012-2-20_746_AkiraADpicmain.64x64.jpg Dr. Olsen's Avatar

    Dr. Olsen

    Psychologist

    Satisfied Customers:

    2336
    PsyD Psychologist
  • http://ww2.justanswer.com/uploads/norriem/2009-5-27_134249_nm.jpg Norman M.'s Avatar

    Norman M.

    Psychotherapist

    Satisfied Customers:

    2193
    UK trained in hypnotherapy, counselling and psychotherapy and have been in private practice. ADHP(NC), DEHP(NC), UKCP Registered and ECP.
  • http://ww2.justanswer.com/uploads/PsychologyProf/2010-07-15_171248_logos060400409.jpg Dr. Michael's Avatar

    Dr. Michael

    Psychologist

    Satisfied Customers:

    2177
    Licensed Ph.D. Clinical Health Psychology with 30 years of experience in private practive and as a clinical psychology university professor.
  • http://ww2.justanswer.com/uploads/KURTEMMERLING/2010-07-23_215531_just_ask_picture1.jpg Steven Olsen's Avatar

    Steven Olsen

    Therapist

    Satisfied Customers:

    1727
    More than twenty years of expertise in counseling, psychological diagnosis and education